Metronidazole-induced acute pancreatitis

W. A. Corey, Bradley Doebbeling, K. J. DeJong, B. E. Britigan

Research output: Contribution to journalArticle

30 Scopus citations

Abstract

Three cases of metronidazole-induced acute pancreatitis have been reported recently in three women who were being treated for nonspecific vaginitis. We report the fourth such case in a 63-year-old woman with long-standing Crohn's disease who developed acute pancreatitis that was temporally associated with the initiation of metronidazole therapy for a rectovaginal fistula. No other risk factors for pancreatitis were identified except for possibly Crohn's disease itself. We review the literature with regard to metronidazole-induced acute pancreatitis and suggest a possible mechanism. Metronidazole should be considered as a possible cause of acute pancreatitis, and its use should be discontinued if no other risk factor is found.

Original languageEnglish (US)
Pages (from-to)1213-1215
Number of pages3
JournalReviews of Infectious Diseases
Volume13
Issue number6
StatePublished - 1991
Externally publishedYes

    Fingerprint

ASJC Scopus subject areas

  • Microbiology (medical)

Cite this

Corey, W. A., Doebbeling, B., DeJong, K. J., & Britigan, B. E. (1991). Metronidazole-induced acute pancreatitis. Reviews of Infectious Diseases, 13(6), 1213-1215.